Alert archive / Texas / Wind Advisories in 2016

Wind Advisory 15, NWS Lubbock, TX

November 17, 2016Bailey County, Parmer County, Texas

NWS Lubbock, TX issued this wind advisory at Nov 17, 2016, 6:52 AM CST for Bailey County, Parmer County, Texas. It took effect at Nov 17, 2016, 11:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2016, 6:52 AM CST (12:52 UTC)
In effect from
Nov 17, 2016, 11:00 AM CST
Expired
Nov 17, 2016, 7:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 83 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS74 KLUB 171252
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
652 AM CST THU NOV 17 2016

TXZ021-027-172200-
/O.NEW.KLUB.WI.Y.0015.161117T1700Z-161118T0100Z/
PARMER-BAILEY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...MULESHOE
652 AM CST THU NOV 17 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING. 

* TIMING...WINDS WILL PEAK FROM MID-AFTERNOON TO EARLY EVENING.

* WINDS...SOUTHWEST AT 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...LIGHTWEIGHT OUTDOOR OBJECTS INCLUDING TRASH CANS AND
  LAWN FURNITURE THAT ARE NOT PROPERLY SECURED MAY BECOME
  AIRBORNE. IN ADDITION...DIFFICULT DRIVING CONDITIONS ARE
  POSSIBLE...ESPECIALLY FOR HIGH PROFILE VEHICLES ON NORTH TO
  SOUTH ORIENTED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$
1 follow-up statement
142 
WWUS74 KLUB 171849 
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NATIONAL WEATHER SERVICE AMARILLO TX
1249 PM CST THU NOV 17 2016


TXZ021-027-180100-
/O.CON.KLUB.WI.Y.0015.000000T0000Z-161118T0100Z/
PARMER-BAILEY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...MULESHOE
1249 PM CST THU NOV 17 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* TIMING...WINDS WILL PEAK FROM MID-AFTERNOON TO EARLY EVENING.

* WINDS...SOUTHWEST AT 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...LIGHTWEIGHT OUTDOOR OBJECTS INCLUDING TRASH CANS AND 
  LAWN FURNITURE THAT ARE NOT PROPERLY SECURED MAY BECOME 
  AIRBORNE. IN ADDITION...DIFFICULT DRIVING CONDITIONS ARE 
  POSSIBLE...ESPECIALLY FOR HIGH PROFILE VEHICLES ON NORTH TO 
  SOUTH ORIENTED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH ARE
EXPECTED. ADJUST TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Nov 17, 5:44 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 17, 5:44 AM CST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
544 AM CST Thu Nov 17 2016

.AVIATION...
VFR conditions will continue through the next 24 hours. Breezy
conditions will develop by late morning and last through the
afternoon.

Jordan

&&

.PREV DISCUSSION... /issued 346 AM CST Thu Nov 17 2016/

SHORT TERM...
An approaching longwave trough located over Nevada at the time of
this AFD will continue to push east but will start to become more
negatively tilted as it moves across the Rockies and into the
Central Plains.  A breezy southwest wind across the area early this
morning will continue to increase a bit more through the day as the
surface pressure gradient deepens with the approaching low.  The
strongest winds aloft will move north of the area across the
Panhandle and forecast soundings show that there will be a fairly
stout inversion between 800 and 700 hPa that will help to limit deep
mixing this afternoon.  This is good news because the strongest
winds will be located above the inversion which will keep them from
mixing down to the surface during peak daytime mixing.  Wind speeds
are still expected to be high enough that a wind advisory will be
needed across Parmer and Bailey counties this afternoon.  There
could be a few other spots in the northwestern South Plains that
could flirt with wind advisory criteria but should be limited mainly
to gusts instead of sustained speeds.  There will also be an area of
critical fire weather conditions across the northwestern South
Plains; see the Fire Weather section for more information.
Temperatures will be a bit cooler across the Rolling Plains this
afternoon compared to yesterday while the Caprock sees highs fairly
similar to yesterday.  Heights/Thickness values will be on a slow
decrease helping to keep temps from warming up too much and thicker
high-level clouds will also limit the amount of insolation compared
to yesterday.

The trough axis will push east of the forecast area after sunset but
wind speeds will take a while to decrease even with the loss of
daytime mixing.  This will be due to a cold front that will push
south across the region through the early morning hours Friday.
Morning lows will be impacted a bit by the front with the
northwestern South Plains into the Panhandle likely seeing temps
from 28 to 32 degrees while the rest of the forecast area remains
above freezing.  The warmest morning low temps Friday will be across
the Rolling Plains which will remain in the mid to upper 40s, the
rest of the Caprock remaining in the mid to upper 30s.

Jordan

LONG TERM...
The extended forecast will begin on the chilly side thanks to an
invading surface high spilling southward across the Intermountain
West and adjacent plains behind today's passing storm system. Even
with full insolation, persistent cold air advection on breezy
northerly winds will only allow temperatures to recover into the 50s
for much of the area. The surface ridge axis will then move squarely
over northwest Texas Friday night providing light winds, which when
coupled with clear skies and a very dry atmosphere will promote good
radiational cooling leading to the coldest night of the season. Most
of the FA should experience a freeze, with spots on the Caprock
likely to see a hard freeze. This will be the first freeze for many
spots (aside from some northwest and north-central locations), but
given that it will occur well after the average first freeze dates
we do not plan on issuing any freeze-related highlights.

Winds will gradually return to the south on Saturday as the ridge
axis heads east and troughing is renewed in the lee of the Rockies.
However, the southerly winds will initially cycle air out of the
cool surface high so don't expect a big recovery with highs still
limited to the 50s. A progressive upper ridge will follow on
Sunday with downsloping breezes promoting a more notable warm up
by late in the day when temperatures should briefly peak in the
upper 60s and lower 70s. The above average readings will persist
into early next week ahead of the next storm system to affect the
region. NWP has now come around to favoring a quick moving open
wave advancing from Arizona late Monday to the Central Plains by
late Tuesday. This track isn't great for rain chances locally, but
the trough is progged to pick up a good bit of mid-upper level
subtropical moisture off the eastern Pacific. At a minimum this
will provide plenty of cloud cover late Monday into early Tuesday
and there may be enough top-down moistening for some light rain
showers too. Depending on the exact timing and track of the quick
moving wave, Tuesday afternoon could bring breezy to windy
conditions to the South Plains. We did edge gridded wind speeds up
a notch from the blended guidance with this in mind. Minor cooling
(back down toward average) will follow the system on Wednesday as
a surface ridge spills over the Continental Divide and into the
plains.

FIRE WEATHER...
Critical fire weather conditions will be possible this afternoon
across the northwestern South Plains into the western Texas
Panhandle. Area fuels have had ample time to cure and even though
energy release component values are near normal, the increased
fuel loading due to rainfall over the summer should help to offset
the near-normal ERC. Strong sustained winds of 25 to 35 mph will
also be possible with minimum afternoon RH values across the
northwestern South Plains which could create conditions favorable
for rapid fire growth. A Red Flag Warning will be issued for
Parmer, Castro, and Bailey counties this afternoon through sunset.
An elevated fire danger risk will exist outside of the Red Flag
Warning across the Caprock, mainly due to dry air and a sustained
southwest wind with speeds closer to 15 to 25 mph. The fire danger
should decrease after sunset once the wind speeds start to come
down. However, a cold front will move across the area before
sunrise Friday which could impact any ongoing fires.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for TXZ021-022-027.

Wind Advisory from 11 AM this morning to 7 PM CST this evening
for TXZ021-027.

&&

14/23/14
Hazardous weather outlook, Nov 17, 4:49 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CST THU NOV 17 2016

TXZ021>044-181100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
449 AM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WARM, DRY AND WINDY CONDITIONS WILL BRING ELEVATED TO CRITICAL FIRE
WEATHER ACROSS THE CAPROCK THIS AFTERNOON. THE COMBINATION OF THE
STRONGEST WINDS AND DRIEST AIR WILL BE ACROSS THE SOUTHWEST TEXAS
PANHANDLE INTO THE NORTHWEST SOUTH PLAINS WHERE A RED FLAG WARNING
IS IN EFFECT FOR 11 AM TO 7 PM. ELSEWHERE A FIRE DANGER STATEMENT
IS IN PLACE. SOUTHWESTERLY WINDS MAY ALSO BECOME SUSTAINED IN
EXCESS OF 30 MPH ACROSS THE EXTREME SOUTHWEST TEXAS PANHANDLE THIS
AFTERNOON AND A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLDEST AIR OF THE FALL SEASON WILL VISIT FRIDAY NIGHT AND
EARLY SATURDAY. A HARD FREEZE IS EXPECTED ACROSS MUCH OF THE
CAPROCK WITH A LIGHT FREEZE POSSIBLE IN THE ROLLING PLAINS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 5:56 AM CSTRed Flag WarningLUBBailey, Castro, Parmer13 hr

Nearby

Wind Advisories in Texas, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.